Thunderstorm Wind, Morgan
- When
- July 18, 12:41 PM EST
- Where
- Morgan County, 0.75 mi E of Paw Paw
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.531, -78.456
A tree was down on wires in Paw Paw.
A cold front passed through the area. Ahead of the front, hot and humid conditions led to an unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front passed through the area. Ahead of the front, hot and humid conditions led to an unstable atmosphere. The forcing from the cold front combined with the instability to trigger thunderstorms. Stronger shear from an upper-level trough caused some thunderstorms to become severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 18, 9:05 AM EST, 3 hours 36 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1005 AM EDT Mon Jul 18 2016
.SYNOPSIS...
A surface trough will remain over the region today and a cold
front will approach from the north tonight. The cold front will
slowly pass through the area Tuesday through Tuesday night. High
pressure will build overhead for Wednesday and Thursday. High
pressure over the Atlantic will control the weather pattern for
late in the week before a cold front approaches the area early
next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A line of showers and thunderstorms extends from Central NY
southwestward to the Ohio River Valley this morning. There has
been redevelopment along the front edge of this line as it moves
eastward. Across the Mid-Atlantic region...temps are climbing into
the 80s with dewpts in the low 70s leading to a muggy/humid
morning.
The line of showers and thunderstorms will continue to move
eastward this morning and move over the mountains around noon.
Marginal instability exists right downwind of the convection with
a lull across most of the Mid-Atlantic region this morning.
Thunderstorms are possible across the Potomac Highlands early this
afternoon. Uncertainity increases further east as dewpts are in
question. Model guidance has a large spread with dewpts ranging
from the 50s to the upper 60s. Most guidance has activity
diminishing as it moves into the Blue Ridge region and Northern VA
with scattered showers and embedded thunderstorms. However if
dewpts stay elevated thunderstorm coverage should be greater.
Behind intial line of showers and thunderstorms... redevelopment
is possible across WV and may move into the region late this
afternoon and into the evening. Best chance will be across the
SW...VA Highlands...Shenandoah Valley and central foothills.
Prev discussion...
Subtropical ridge will remain to our south today while low
pressure in the subtropical jet tracks through eastern Canada. The
cold front associated with the low will track through the Great
Lakes into Pennsylvania today. A southwest flow ahead of the cold
front will allow for hot and humid conditions. Max temps will top
off in the lower to middle 90s across most locations. Some areas
may even reach the upper 90s if convection holds off this
afternoon. Dewpoints across most areas should be in the mid to
upper 60s...which will cause heat indices to reach the upper 90s
to around 100...especially across central Virginia into the
Washington and Baltimore metropolitan areas.
A few showers and thunderstorms are possible...mainly this
afternoon and evening. Guidance diverges a bit on the exact
details...but an MCS over the Great Lakes and Ohio Valley early
this morning should dissipate as it moves toward our area since it
will be running in to more stable air.
However...a few showers and thunderstorms are likely to develop on
the outlow of this activity this afternoon before building to the
south and east into this evening. A surface trough may also
enhance convection a bit near the Washington and Baltimore
Metropolitan areas into central Virginia. Most guidance has MLCAPE
values around 1000 to 1500 J/KG with the higher amounts near and
east of the surface trough across the Washington and Baltimore
Metropolitan areas into southern Maryland and central Virginia.
However...shear profiles remain marginal at best and the stronger
shear profiles will be across northern Maryland and eastern West
Virginia. There is a threat for isolated severe thunderstorms
with locally damaging wind gusts being the primary threat...but
as of now the threat of widespread severe is low since the shear
and instability will be displaced. Will have to pay attention to
latest forecast because confidence is low. Timing issues of when
convection would develop on the outflow of the MCS will impact the
coverage of showers and thunderstorms this afternoon and evening.
The cold front will drop south approaching the Mason-Dixon Line by
early Tuesday morning. A few more showers and thunderstorms are
possible ahead of the boundary tonight...but coverage should
remain isolated to widely scattered due to the loss of daytime
heating. Shear profiles will strengthen overnight...and if
convection over Pennsylvania becomes organized there may be an
isolated threat for severe thunderstorms across northern Maryland
this evening. However...confidence is very low. Warm and quite humid
conditions will persist ahead of the front tonight. Min temps will
60s in the mountains to the middle 70s in Washington and
Baltimore.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The cold front will slowly drop through the area Tuesday. In
fact...it may stall out over central Virginia and southern
Maryland for much of the afternoon. Tuesday will turn out to be
not as hot with temps closer to climo...maxing out in the upper
80s to around 90 for most locations. A few showers and
thunderstorms are possible into the evening hours...especially
across central Virginia into southern Maryland where dewpoints
will be higher closer to or just ahead of the cold front.
The cold front will continue to pass through Tuesday night. A
northerly flow behind the front will make Tuesday night quite
comfortable with dewpoints dropping into the 50s and lower 60s.
High pressure will build overhead for Wednesday through Wednesday
night...bringing dry and seasonably warm conditions along with
lower humidity.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
The return and amplification of heat and humidity will be the main
story for the end of the week and into the weekend.
Thursday will be the "coolest" and least humid of the period with
high pressure directly overhead and mostly sunny skies. Looking at
highs generally in the 80s to around 90F.
Temperatures will ramp up further Friday and Saturday under strong
upper ridge extending from the Central US. Could be a few isolated
showers or thunderstorms both Friday and Saturday that pop up in any
instability or any MCS's moving along the periphery of the ridge.
Likely looking at widespread 90s to locally near 100F possible. When
coupled with increasing humidity, heat headlines may be necessary.
Frontal system approaches from the northwest on Sunday, and this
will increase chances for some scattered showers/storms. However,
heat and humidity continue with widespread 90s for highs.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
VFR conditions are expected most of the time through through this
evening. A few showers and thunderstorms are possible this
afternoon and evening...especially between 18 and 22z. Locally
gusty winds are possible along with brief subvfr conditions.
Patchy fog is possible overnight into early Tuesday. An isolated
shower or thunderstorm cannot be ruled out ahead of the cold front
but most places will be dry. The cold front will pass through
Tuesday into Tuesday night and winds will shift to the north
behind the boundary. A few showers and thunderstorms are possible
near KCHO and perhaps toward KIAD and KDCA Tuesday into Tuesday
evening. High pressure will bring VFR conditions overnight Tuesday
through Wednesday night.
Generally VFR expected from Thursday and through the weekend. A few
isolated showers/thunderstorms are possible which may bring a brief
period of sub-IFR conditions. Patchy fog also possible during
overnights, but coverage not likely to be widespread.
&&
.MARINE...
A surface trough will remain near the waters through tonight. A
south to southwest flow is expected during this time. A small
craft advisory is in effect for this afternoon and evening and it
will be marginal. Left the SCA in effect due to a deep mixing
layer expected. A few showers and thunderstorms are possible this
afternoon and evening. Locally gusty winds are possible in any
thunderstorms that develop.
A cold front will pass through the waters Tuesday into Tuesday
night. A few showers and thunderstorms are possible ahead of the
boundary...especially across the middle portion of the Bay into
the Potomac River. Locally gusty winds are possible in any
thunderstorms that do develop. High pressure will build overhead
Wednesday into Wednesday night. A pressure surge behind the cold
front may cause winds to gust near SCA criteria overnight Tuesday
into Wednesday morning.
Mostly sub-SCA conditions expected for the end of the week and
weekend, however brief intervals of gusts up to around 20 knots
possible each night.
&&
.TIDES/COASTAL FLOODING...
Tidal anomalies are near normal early this morning. A southerly
flow will cause anomalies to increase a bit today...but the flow
should be just west of south. Therefore...minor flooding is not
anticipated at this time.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 9 PM EDT this evening for
ANZ530>543.
&&
SYNOPSIS...BJL
NEAR TERM...BJL/HAS
SHORT TERM...BJL
LONG TERM...MM
AVIATION...BJL/MM/HAS
MARINE...BJL/MM/HAS
TIDES/COASTAL FLOODING...LWXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 501 AM EDT MON JUL 18 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-191000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 501 AM EDT MON JUL 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAT INDICES UP TO 105 DEGREES ARE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING HOURS FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-191000- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 501 AM EDT MON JUL 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAT INDICES UP TO 105 DEGREES ARE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING HOURS FRIDAY THROUGH SUNDAY...ESPECIALLY EAST OF THE BLUE RIDGE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
The Sterling radar (KLWX), 104 km away, was scanning. The volume nearest the first event began at 17:41 UTC.
2 thunderstorm wind. Local standard time, as filed.
A tree was down on wires in Paw Paw.
Trees were down at the 4000 Block of Tabler Station Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646403, 646404.